Vermont, 2020

Funnel Cloud in Vermont, August 15, 2020

August 15, 2020 · NWS BTV · 1 event in 1 county or zone

A mid-level feature in slightly unstable air caused widely scattered high-based showers, one of which produced a high based funnel over the city/town of Newport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-level feature in slightly unstable air caused widely scattered high-based showers, one of which produced a high based funnel over the city/town of Newport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 15, 2:04 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 15, 2:04 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
304 PM EDT Sat Aug 15 2020

.SYNOPSIS...
Pleasant and mainly dry conditions with near seasonable temperatures
will continue through the rest of the weekend as high pressure
settles over the North Country. The next chance for precipitation
comes Sunday night through Monday as a cold front pushes across the
region. After the frontal passage, cooler and mainly dry conditions
are expected.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 302 PM EDT Saturday...A fantastic afternoon and evening
expected across the North Country as high pressure noses into the
region. A few showers have developed this afternoon, and this
isolated activity will continue through early this evening. A rumble
of thunder will be possible with the showers. Otherwise, just some
passing clouds with temperatures in the mid 70s to lower 80s for the
remainder of the afternoon.

High pressure will remain draped over the region tonight. Showers
will wane as we lose daytime heating, but moisture will increase
overnight as east to southeast flow continues around the ridge axis.
This will lead to patchy fog once again developing in the favored
valley locations, especially in eastern Vermont. Lows will mainly be
in the mid 50s to around 60, though a few of the more sheltered
locations in the Northeast Kingdom and Adirondacks may dip down into
the upper 40s.

More of the same for Sunday with the ridge remaining in place.
Meanwhile, an upper trough will approach from the west. Hence expect
another day with a mix of sun and clouds with a few pop up showers
over VT. Meanwhile, northern NY will see increasing cloudiness and
precipitation chances, especially later in the day into the
overnight hours as the aforementioned trough and associated surface
cold front draw closer to the St Lawrence Valley. A warm layer aloft
will cap any significant instability and thunderstorm chances. Highs
will be a little cooler than today, particularly over eastern VT
owing to the east flow bringing in more maritime air, but overall
expect highs to be in the upper 70s to lower 80s. Any afternoon
showers over VT will dissipate in the evening after sunset, but
additional precipitation will spread into northern NY from west to
east overnight as the aforementioned front approaches. Lows will be
in the mid 50s to lower 60s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 302 PM EDT Saturday...A highly amplified upper level trough
will help push a diffuse cold front through the North Country
throughout the day on Monday. The majority of the rain showers will
remain across northern New York through the morning hours with the
showers shifting eastward as we head into the afternoon and evening
hours. There should be enough instability present to produce a few
rumbles of thunder but the forecast soundings continue to remain
less than optimistic at the chances for widespread thunder. Shower
activity will begin to wane around midnight as the front shifts to
our east and the axis of the upper level trough shifts into Maine.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 302 PM EDT Saturday...Surface high pressure will build in the
wake of the departing cold front which should allow for a period of
quiet weather to develop Tuesday and Wednesday. A shortwave dropping
out of Ontario will help amplify a trough over the eastern Great
Lakes Wednesday afternoon which should allow for some showers to
move through the North Country Wednesday night through Thursday
afternoon. Another transient high pressure system will move across
the region on Friday and begin shifting out of the region by
Saturday morning. Another cold front will enter the region Saturday
night into Sunday and bring yet another front through New England.
We seem to be entering a period of weather that is dominated by an
east coast trough which should allow for these periods of nice
weather followed by drier weather. In the mean time, enjoy the
temperatures as we hover right around seasonal normals through all
of next week with highs in the 70s to near 80 degrees and lows in
the lower 50s to lower 60s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...VFR conditions expected to prevail through
the period, with the only exception being potential IFR/LIFR in
patchy fog at KMPV and KSLK 08z-12z Sunday. Otherwise, few-
scattered clouds around 5000 ft this afternoon along with a few
showers/thunderstorms. Brief MVFR conditions are possible in any
precipitation. Showers and clouds dissipate this evening, but
expect both to increase again Sunday morning, though VFR
visibilities/ceilings will continue to prevail. Light west to
northwest winds will gradually become south and then
east/southeast today remaining less than 10 kts most spots.

Outlook...

Sunday Night: VFR. Chance SHRA.
Monday: Mainly VFR, with local MVFR possible. Chance SHRA.
Monday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Tuesday: Mainly VFR, with local IFR possible. Chance SHRA.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...Hastings
Hazardous weather outlook, Aug 15, 2:29 AM EST, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
329 AM EDT Sat Aug 15 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-160730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
329 AM EDT Sat Aug 15 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Burlington radar (KCXX), 89 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Orleans

When
August 15, 5:00 PM EST
Where
Orleans County, 0.85 mi NW of Newport
Reported by
Public
Coordinates
44.940, -72.210

Several reports and photos of a high based funnel cloud over Newport. No precipitation associated with it.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904916.